Alert archive / New York / Flash Flood Warnings in 1999

Flash Flood Warning 39, NWS New York, NY

August 26, 1999Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 26, 1999, 3:42 PM EDT for Suffolk County, New York. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1999, 3:42 PM EDT (19:42 UTC)
Expired
Aug 26, 1999, 5:40 PM EDT
In force
118 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNYC 261945
FFWNYC
CTC011-NYC103-262140-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
342 PM EDT THU AUG 26 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEW LONDON COUNTY IN SOUTHEASTERN CONNECTICUT

  AND CONTINUES THE FLASH FLOOD WARNING FOR
  CENTRAL SUFFOLK COUNTY IN SOUTHEASTERN NEW YORK...

* UNTIL 540 PM EDT...

* AT 330 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINS CONTINUE TO TRAIN ACROSS CENTRAL SUFFOLK COUNTY
  AND ACROSS NEW LONDON COUNTY. HEAVY RAINS HAVE CAUSED WIDESPREAD
  URBAN FLOODING. FLOODING OF STREETS...PONDING OF WATER...AND
  BASEMENT FLOODING IS BEING REPORTED IN THE WARNING AREAS.

* DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! BE ON THE
ALERT FOR RISING WATER LEVELS.

.END/MCKILLOP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:50 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 26, 2:50 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
250 PM EDT THU AUG 26 1999

VERY BUSY SO WL BE BRIEF.

PNS ON RAINFALL AMOUNTS OUT.

LOOKS LIKE SOME SCT ACTIVITY DEVELOPING S OF WARMFNT. THE QUESTION
IS HOW FAR NORTH DOES WARM FRNT GET NEXT 36 HRS. SHORTWAVE OVER VA
WL BE NEXT SHOT OF PRECIP.

WL KEEP LIKELY POPS TONIGHT AND HIGH CHC POPS FRIDAY. UPPER
SHORTWAVE WEAKENS IN TIME. MAIN FRONT NOT EXPECTED TO MOVE THROUGH
UNTIL LATE SAT. WL LOWER POPS FOR FRI NIGHT AND SAT.

AIRMASS WL REMAIN UNSTABLE SO MENTION OF TSTMS IS WARRANTED THROUGH
PD.

QUIET ON THE EXTENDED BEHIND FRONT.

STILL NEED TO LOOK AT MARINE. PRODUCTS OUT HOPEFULLY BY 330 PM.

.NYC/OKX...NONE.

WICHROWSKI

In the hours before

Special weather statement, Aug 26, 10:55 AM EDT, 4 hours 47 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-262000-

SPECIAL WEATHER STATEMENT AND WEATHER MAP DISCUSSION
FOR EXTREME SOUTHEASTERN NEW YORK...NORTHEASTERN NEW JERSEY AND
SOUTHERN CONNECTICUT
NATIONAL WEATHER SERVICE NEW YORK NY
1055 AM EDT THU AUG 26 1999

HEAVY RAINS THAT POUNDED PARTS OF NEW JERSEY AND THE NEW YORK
METROPOLITAN AREA HAVE SHIFTED TO THE NORTH. LOOK FOR THE HEAVIER
RAIN TO CONTINUE ACROSS LONG ISLAND AND CONNECTICUT THROUGH THE
EARLY TO MID AFTERNOON HOURS. OTHERWISE...MOSTLY CLOUDY SKIES WILL
PREVAIL AND AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE.

A WARM FRONT WILL REMAIN IN OUR VICINITY THROUGH FRIDAY. LIGHT
RAIN...DRIZZLE AND FOG CAN BE EXPECTED AS THE FRONT REMAINS NEARLY
STATIONARY. A SHOWER OR THUNDERSTORM IS ALSO POSSIBLE AT ANY TIME.

ON SATURDAY...IT LOOKS LIKE A COLD FRONT WILL PUSH THROUGH AND ALLOW
HIGH PRESSURE TO BUILD IN.

WICHROWSKI
Special weather statement, Aug 26, 3:30 PM EDT, 12 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-270330-

SPECIAL WEATHER STATEMENT AND WEATHER MAP DISCUSSION
FOR EXTREME SOUTHEASTERN NEW YORK...NORTHEASTERN NEW JERSEY AND
SOUTHERN CONNECTICUT
NATIONAL WEATHER SERVICE NEW YORK NY
330 PM EDT THU AUG 26 1999

LOCALLY HEAVY RAINS OCCURRED ACROSS THE REGION EARLIER TODAY. A
WARM FRONT STRETCHING ACROSS SOUTHERN LONG ISLAND WILL NOT MOVE MUCH
THROUGH FRIDAY NIGHT. A SERIES OF WEAK DISTURBANCES WILL RESULT IN
ON AND OFF SHOWERS TONIGHT THROUGH FRIDAY NIGHT. SOME OF THESE
STORMS WILL BE LOCALLY HEAVY. SO...PLEASE WATCH OUT FOR PONDING OF
WATER OF ROADS ALONG WITH FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

AREAS OF FOG ARE EXPECTED TONIGHT UNDER THIS WARM AND MUGGY AIRMASS.

EVENTUALLY...A COLD FRONT WILL PASS THROUGH THE REGION LATE SATURDAY.
THIS SHOULD BRING AN END TO THE SHOWER AND THUNDERSTORM THREAT.

WICHROWSKI
Special weather statement, Aug 26, 3:30 PM EDT, 12 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-270330-

SPECIAL WEATHER STATEMENT AND WEATHER MAP DISCUSSION
FOR EXTREME SOUTHEASTERN NEW YORK...NORTHEASTERN NEW JERSEY AND
SOUTHERN CONNECTICUT
NATIONAL WEATHER SERVICE NEW YORK NY
330 PM EDT THU AUG 26 1999

LOCALLY HEAVY RAINS OCCURRED ACROSS THE REGION EARLIER TODAY. A
WARM FRONT STRETCHING ACROSS SOUTHERN LONG ISLAND WILL NOT MOVE MUCH
THROUGH FRIDAY NIGHT. A SERIES OF WEAK DISTURBANCES WILL RESULT IN
ON AND OFF SHOWERS TONIGHT THROUGH FRIDAY NIGHT. SOME OF THESE
STORMS WILL BE LOCALLY HEAVY. SO...PLEASE WATCH OUT FOR PONDING OF
WATER OF ROADS ALONG WITH FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

AREAS OF FOG ARE EXPECTED TONIGHT UNDER THIS WARM AND MUGGY AIRMASS.

EVENTUALLY...A COLD FRONT WILL PASS THROUGH THE REGION LATE SATURDAY.
THIS SHOULD BRING AN END TO THE SHOWER AND THUNDERSTORM THREAT.

WICHROWSKI

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:27 AM EDTFlash Flood WarningOKXBronx, Westchester2 hr
Aug 26, 1:29 PM EDTFlash Flood WarningOKXSuffolk116 min

Nearby

Flash Flood Warnings in New York, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.